Alert archive / California / Gale Warnings in 2023
Gale Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this gale warning at Feb 20, 2023, 1:12 PM PST. It took effect at Feb 21, 2023, 4:00 PM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 1:12 PM PST (21:12 UTC)
- In effect from
- Feb 21, 2023, 4:00 PM PST
- Expired
- Feb 22, 2023, 10:00 PM PST
- In force
- 30 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
570 WHUS76 KSGX 202112 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 112 PM PST Mon Feb 20 2023 PZZ750-775-210600- /O.UPG.KSGX.GL.A.0003.230222T0000Z-230223T0000Z/ /O.NEW.KSGX.GL.W.0003.230222T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 112 PM PST Mon Feb 20 2023 ...GALE WARNING IN EFFECT FROM 4 PM TUESDAY TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 40 kt with gusts up to 45 kt and seas 12 to 18 ft expected, briefly exceeding 20 ft. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm and Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island. * WHEN...From 4 PM Tuesday to 10 PM PST Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ EA
7 follow-up statements
450 WHUS76 KSGX 210604 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 1004 PM PST Mon Feb 20 2023 PZZ750-775-211400- /O.CON.KSGX.GL.W.0003.230222T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 1004 PM PST Mon Feb 20 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 PM TUESDAY TO 10 PM WEDNESDAY... * WHAT...West winds 25 to 40 kt with gusts up to 45 kt and seas 12 to 20 ft. Storm Force winds gusts near 50 kt are possible. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...From 4 PM Tuesday to 10 PM Wednesday. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Moede
055 WHUS76 KSGX 211011 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 211 AM PST Tue Feb 21 2023 PZZ750-775-212230- /O.CON.KSGX.GL.W.0003.230222T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 211 AM PST Tue Feb 21 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 40 kt with gusts 45 kt. Isolated gusts near 50 kt are possible. Seas 12 to 20 ft. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...From 4 PM today to 10 PM Wednesday. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
309 WHUS76 KSGX 212059 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 1259 PM PST Tue Feb 21 2023 PZZ750-775-220600- /O.CON.KSGX.GL.W.0003.230222T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 1259 PM PST Tue Feb 21 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST WEDNESDAY... * WHAT...West winds 25 to 40 kt with gusts 45 kt. Isolated gusts to 50 kt are possible near San Clemente Island. Combined seas 12 to 20 ft. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...From 4 PM today to 10 PM Wednesday. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
509 WHUS76 KSGX 220515 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 915 PM PST Tue Feb 21 2023 PZZ750-775-221330- /O.CON.KSGX.GL.W.0003.000000T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 915 PM PST Tue Feb 21 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM WEDNESDAY... * WHAT...West winds 25 to 40 kt with gusts 45 kt. Gusts to 50 kt near San Clemente Island. Combined seas 12 to 20 ft. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...Through 10 PM Wednesday. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should avoid boating in these hazardous conditions. Remain in port and secure the vessel for severe conditions. && $$ Moede
590 WHUS76 KSGX 221018 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 218 AM PST Wed Feb 22 2023 PZZ750-775-222200- /O.CON.KSGX.GL.W.0003.000000T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 218 AM PST Wed Feb 22 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Northwest winds 25 to 35 kt with gusts 45 kt this morning, gradually decreasing this afternoon and evening. Combined seas 16 to 23 ft this morning, gradually subsiding this afternoon and evening. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...Through 10 PM today. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
626 WHUS76 KSGX 222148 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 148 PM PST Wed Feb 22 2023 PZZ750-775-230600- /O.CON.KSGX.GL.W.0003.000000T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 148 PM PST Wed Feb 22 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Northwest winds 20 to 30 kt with gusts 40 kt this afternoon, gradually decreasing through this evening. Combined seas to 15 ft, gradually subsiding through this evening. * WHERE...Coastal Waters from San Mateo Point to the Mexican Border and out to 60 nm including San Clemente Island. * WHEN...Through 10 PM today. * IMPACTS...Strong winds and hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
077 WHUS76 KSGX 230554 MWWSGX URGENT - MARINE WEATHER MESSAGE National Weather Service San Diego CA 954 PM PST Wed Feb 22 2023 PZZ750-775-230700- /O.EXP.KSGX.GL.W.0003.000000T0000Z-230223T0600Z/ Coastal Waters from San Mateo Point to the Mexican Border and out to 30 nm- Waters from San Mateo Point to the Mexican Border Extending 30 to 60 nm out including San Clemente Island- 954 PM PST Wed Feb 22 2023 ...GALE WARNING WILL EXPIRE AT 10 PM PST THIS EVENING... Winds and seas have lowered and the Gale Warning will be allowed to expire at 10 PM. Hazardous marine conditions are expected again Friday into Saturday. $$ SS
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 20, 9:36 AM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Feb 20, 9:36 AM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
936 AM PST Mon Feb 20 2023
.SYNOPSIS...
Dry conditions and relatively warm temperatures persist through
today. Cooling spreads inland on Tuesday with strong onshore winds
ramping up in the afternoon and evening. The remainder of the week
will feature a very active weather pattern with periods of strong
and gusty winds, showers with locally heavy rainfall and snowfall,
and low snow levels.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Tranquil weather persists just through today with highs topping
out several degrees warmer than yesterday. A very strong storm
system then drops southward into the western US, spreading much
cooler temperatures and very strong west winds across the region.
Highs on Tuesday will be anywhere from 4 to 11 degrees cooler than
today’s, mainly across areas west of the mountains. EPS wind
guidance suggests 700mb winds of 55-70kts and 850mb winds of
40-50kts from the west as the storm system strengthens. This will
favor very strong winds over the mountains and desert foothills
where potential for triple digit wind gust readings exists.
Very strong winds will spread inland from the coastal waters as
well, with EPS guidance favoring 6-hourly maximum wind gusts
between 40 and 50 mph at KSAN early Wednesday morning. The NBM
forecast gust of 55 mph at the San Diego airport before dawn on
Wednesday would tie for the strongest wind gust from the west, set
in January 1988.
Precipitation impacts begin Tuesday evening generally across the
coastal mountain slopes. Snow levels beginning near 6000 feet
Tuesday evening will quickly fall to 2000 to 2500 feet on
Wednesday, so most precipitation in the mountains on Wednesday
will fall as snow. This will also impact many mountain passes,
such as the Cajon Pass, the San Gorgonio Pass, as well as the
Ortega Highway through the Santa Ana Mountains. A few locations
will see snow levels briefly drop below 2000 feet, namely in the
Inland Empire.
As implied by the low snow levels, much colder air will be
ushered into Southern California with the passage of this first
system. Highs Wednesday through Friday in coastal locations will
be confined to the lower and middle 50s, with widespread highs in
the 40s across much of the inland valleys. Even the lower deserts
will remain rather cool, with a few isolated locations barely
reaching the 60 degree mark for a high. This equates to high
temperatures across much of Southern California running anywhere
from 12 to 20 degrees cooler than seasonal normals. Several
record low maximum temperatures will be challenged later this
week.
Another low diving southward along the US West Coast on Thursday
will keep persistent precipitation chances in the forecast through
the weekend. While some mountain areas will see persistent showery
weather through much of the week ahead and into the weekend, the
two “waves” of precipitation look to be late Tuesday-early
Wednesday, with a stronger wave Thursday-Friday. The exact end
timing of any lighter precipitation in Southern California remains
rather uncertain. Needless to say, the potential for several
inches of rainfall in lower elevations remains valid. See the
Hydrology section below for more details.
&&
.AVIATION...
201615Z...SCT-BKN with bases 8000-10,000 FT MSL into this afternoon
before diminishing. Patchy low clouds with bases 1500-2000 FT MSL,
mainly across San Diego County 12z-17z Tue.
&&
.MARINE...
Locally gusty northwest winds approaching 20 kt will be possible for
several hours this afternoon across the outer coastal waters before
diminishing this evening. Strong northwest winds will develop
Tuesday afternoon, with high-end gales Tuesday evening through
Wednesday. Peak wind gusts could exceed 45 kt in the outer waters,
with winds peaking overnight Tuesday into early Wednesday. Seas are
expected to reach 10 to 18 feet, briefly exceeding 20 feet in the
outer waters. These will generate particularly hazardous boating
conditions. Strong northwest winds will begin to subside Wednesday
evening, weakening further on Thursday, though locally gusty winds
could lead to hazardous conditions at times Thursday through
Saturday.
&&
.BEACHES...
Gales over the coastal waters will generate a large wind swell of
very short period Tuesday night through Wednesday. Sloppy sets of 6
to 8 feet will produce dangerous swimming conditions.
&&
.HYDROLOGY...
For Tuesday night into next weekend, cold low pressure systems from
the northwest are expected to bring periods of showers with low snow
levels. Snow levels are expected to fall to 2000 to 2500 feet Wednesday,
then generally fluctuate between 3000 and 3500 feet for Thursday and
Friday, rising to 3500 to 4500 feet on Saturday. The timing and locations
of potentially heavier precipitation are less certain, but more likely
on Thursday and Friday. Rainfall through next weekend could range from
2 inches or more at the coast to 5 inches of more of liquid equivalent
in the mountains with 1 inch or more in portions of the deserts. With
the slower model solutions, showers could linger into Saturday and
possibly Sunday. This will likely lead to rising water levels on various
rivers and creeks in the region, as well as increasing potential for
urban and street flooding during the heavier rainfall Thursday and
Friday. This is also reflected in the latest forecasts from the CNRFC,
which support the San Diego River at Fashion Valley approaching and
eventually exceeding monitor stage by Friday evening. Similar
rises may occur on the Santa Margarita River as well, so stay
tuned for additional updates.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from 10 PM Tuesday to 8 PM PST Wednesday for
San Diego County Coastal Areas.
Wind Advisory from 10 PM Tuesday to 6 PM PST Wednesday for
Orange County Inland Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Valleys.
Winter Storm Watch from Tuesday evening through Saturday
afternoon for Riverside County Mountains-San Bernardino
County Mountains-San Diego County Mountains.
High Wind Warning from 1 PM Tuesday to 1 PM PST Wednesday for
Apple and Lucerne Valleys.
High Wind Warning from 4 PM Tuesday to 6 PM PST Wednesday for
Coachella Valley-San Diego County Deserts-San Gorgonio Pass
Near Banning.
Wind Advisory from 10 PM Tuesday to 8 PM PST Wednesday for
Orange County Coastal Areas.
PZ...Gale Watch from Tuesday afternoon through Wednesday afternoon
for Coastal Waters from San Mateo Point to the Mexican
Border and out to 30 nm-Waters from San Mateo Point to the
Mexican Border Extending 30 to 60 nm out including San
Clemente Island.
&&
PUBLIC/HYDROLOGY...Adams
AVIATION/MARINE/BEACHES...EAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 2:53 AM PST | High Wind Warning | SGX | Riverside, San Bernardino, San Diego | 67 hr |
| Feb 20, 2:53 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 65 hr |
| Feb 20, 3:30 AM PST | Winter Storm Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 16 hr |
| Feb 20, 1:14 PM PST | High Surf Advisory | SGX | Orange, San Diego | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.